Polymorphic Light Eruption and Possible Chloroquine Retinopathy. Presentd by William B. Reed, MD, and Irwin Linden, MD.
For 10 years a 46-year old housewife, has noted a sunlight sensitivity resulting in a macular-papular eruption. In 1958 the medication regimen included chloroquine (250 mg) three times daily for one week, then twice daily for six weeks. In 1959 she presented a dermatitis and was evaluated by the UCLA Dermatology staff. At this time she had taken a total of 468 tablets of chloroquine (250 mg) and 71 tablets of hydroxychloroquine (Plaquenil).An ophthalmologic examination in 1961 revealed vitreous opacities of each eye. For the past year she has noted decreased vision, circles around lights at night, difficulty with the color green, but no loss of peripheral vision (after a complete physical examination was negative). An ophthalmologic examination uncovered a bilateral chorioretivitis with vitreous haze.
Carney JW, Williamson C, Storkan MA. LOS ANGELES DERMATOLOGICAL SOCIETYLos Angeles County Medical Association. Arch Dermatol. 1968;98(3):327-330. doi:10.1001/archderm.1968.01610150113028